Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 57, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 1, 2011, 5:39 PM MDT for Box Elder County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2011, 5:39 PM MDT (23:39 UTC)
- Expired
- Aug 1, 2011, 6:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 65 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
107 WUUS55 KSLC 012339 SVRSLC UTC003-020015- /O.NEW.KSLC.SV.W.0057.110801T2339Z-110802T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 539 PM MDT MON AUG 1 2011 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BOX ELDER COUNTY IN UTAH * UNTIL 615 PM MDT * AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 19 MILES WEST OF LOCOMOTIVE SPRINGS...OR 36 MILES SOUTHWEST OF SNOWVILLE...MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE... LOCOMOTIVE SPRINGS PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4173 11276 4142 11289 4160 11345 4180 11329 TIME...MOT...LOC 2339Z 288DEG 32KT 4165 11324 $$ KRUSE
2 follow-up statements
670 WWUS55 KSLC 012358 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 558 PM MDT MON AUG 1 2011 UTC003-020015- /O.CON.KSLC.SV.W.0057.000000T0000Z-110802T0015Z/ BOX ELDER UT- 558 PM MDT MON AUG 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR CENTRAL BOX ELDER COUNTY... AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF LOCOMOTIVE SPRINGS...OR ABOUT 30 MILES SOUTHWEST OF SNOWVILLE...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE... LOCOMOTIVE SPRINGS LAT...LON 4156 11330 4178 11315 4173 11276 4142 11289 TIME...MOT...LOC 2358Z 281DEG 25KT 4165 11311 $$ KRUSE
137 WWUS55 KSLC 020010 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 610 PM MDT MON AUG 1 2011 UTC003-020020- /O.EXP.KSLC.SV.W.0057.000000T0000Z-110802T0015Z/ BOX ELDER UT- 610 PM MDT MON AUG 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOX ELDER COUNTY WILL EXPIRE AT 615 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4156 11330 4178 11315 4173 11276 4142 11289 TIME...MOT...LOC 0010Z 281DEG 25KT 4163 11300 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:44 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 1, 3:44 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 344 PM MDT MON AUG 1 2011 .SYNOPSIS...SOUTHWESTERLY FLOW ALOFT WILL RESIDE ACROSS THE REGION THROUGH THE REMAINDER OF THE WEEK...RESULTING IN A GRADUAL DRYING TREND. && .DISCUSSION...AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS SHOW A BROAD MID LEVEL RIDGE CENTERED ACROSS THE SOUTHERN PLAINS...ALLOWING FOR A MEAN SOUTHWESTERLY FLOW ACROSS THE GREAT BASIN. SHORTWAVE TROUGH WHICH LIFTED THROUGH NORTHERN UT EARLIER IS QUICKLY MOVING NORTHEAST INTO THE NORTHERN HIGH PLAINS...ALLOWING SHORTWAVE RIDGING TO DEVELOP IN ITS WAKE. DESPITE THIS RIDGING...SCATTERED CONVECTION IS FIRING AGAIN THIS AFTERNOON WITHIN WHAT IS STILL A VERY MOIST AIRMASS WITH PW VALUES NEAR 1 INCH AND SURFACE DEW POINTS IN THE MID TO UPPER 50S. ANTICIPATE THESE STORMS TO PERSIST INTO THE EVENING HOURS BEFORE DIMINISHING...WITH LOCALLY HEAVY RAIN POSSIBLE. THIS SOUTHWESTERLY FLOW ALOFT WILL GRADUALLY ADVECT DRIER AIR INTO THE REGION...HOWEVER LINGERING MOISTURE LOOKS TO REMAIN SUFFICIENT TO PRODUCE SCATTERED CONVECTION THROUGH AT LEAST THURSDAY. MODELS ARE IN REASONABLE AGREEMENT ADVECTING A VERY DRY AIRMASS INTO THE AREA DURING THE UPCOMING WEEKEND. && .AVIATION...NORTH WINDS WILL CONTINUE AT THE SLC TERMINAL THROUGH 02-04Z TONIGHT. OTHERWISE...VFR CONDITIONS WILL CONTINUE AT THE TERMINAL THROUGH THE OVERNIGHT HOURS. && .FIRE WEATHER...MOISTURE WILL REMAIN OVER THE STATE THROUGH WEDNESDAY BEFORE DRIER AIR BEGINS TO MOVE INTO THE WESTERN PORTION OF THE STATE THURSDAY. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON OVER THE HIGHER TERRAIN...AND MOVE OVER ADJACENT VALLEYS. WITH SUCH A MOIST AIRMASS...HEAVY RAIN WILL BE ASSOCIATED WITH THESE STORMS. DRY AIR WILL MOVE INTO WESTERN UTAH WEDNESDAY...RESULTING WITH THUNDERSTORM DEVELOPMENT SHIFTING EASTWARD THROUGH THE END OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SEAMAN/KRUSE/HOSENFELD FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 5:34 AM MDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 534 AM MDT MON AUG 1 2011 UTZ001>016-019>021-517-518-WYZ021-021200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 534 AM MDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST ACROSS THE NORTHERN OUTLOOK AREA THROUGH THE MORNING HOURS...MOST NUMEROUS NORTH OF ABOUT SALT LAKE CITY. SOME OF THE SHOWERS WILL PRODUCE LOCALLY HEAVY RAINS WITH A POTENTIAL OF MINOR STREET FLOODING IN URBAN AREAS ALONG THE NORTHERN WASATCH FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MOST OF THE OUTLOOK AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING... WITH A CONTINUED POTENTIAL OF ISOLATED HEAVY RAINS. MOST OF THE SHOWERS SHOULD DISSIPATE AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A GRADUAL DRYING TREND WILL BEGIN TUESDAY AND CONTINUE THROUGH THE END OF THE WEEK. ENOUGH MOISTURE WILL REMAIN IN PLACE TUESDAY AND WEDNESDAY HOWEVER FOR SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. STORMS WILL BE A LITTLE LESS NUMEROUS THURSDAY...AND ONLY ISOLATED COVERAGE IS EXPECTED OVER THE NORTHEASTERN MOUNTAINS FRIDAY. IT APPEARS AT THIS TIME THAT THE WEEKEND SHOULD BE DRY FOR MOST OF THE OUTLOOK AREA WITH ONLY A SMALL THREAT OF THUNDERSTORMS ACROSS THE FAR SOUTH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 1, 3:20 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM FLASH FLOOD 10 S TORREY 38.16N 111.42W
08/01/2011 WAYNE UT PARK/FOREST SRVC
FLASH FLOOD IN CAPITOL REEF NATIONAL PARK IN PLEASANT AND
BURRO WASHES.
&&
BMCINERNThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:21 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 1, 6:59 AM MDT | Areal Flood Advisory | SLC | Box Elder, Cache, Davis, Weber | 2 hr |
| Aug 1, 3:07 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 1, 3:35 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.